Winter Storm, Vilas
- When
- January 1, 3:00 AM CST to January 2, 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Snow, associated with a low pressure system, fell in north central Wisconsin as the low passed through the state. The snow tapered off as the low departed, but increased again as cold air flowing over the warmer waters of Lake Superior brought lake-effect snow showers to Upper Michigan and parts of northern Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Snow, associated with a low pressure system, fell in north central Wisconsin as the low passed through the state. The snow tapered off as the low departed, but increased again as cold air flowing over the warmer waters of Lake Superior brought lake-effect snow showers to Upper Michigan and parts of northern Wisconsin.
Six to 11 inches of snow fell in northern Vilas County, most of which was lake-effect. The highest snowfall total for the event was 11.1 inches near Presque Isle. Winds gusted to 35 mph on the evening of the 1st and produced considerable blowing and drifting of the new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:37 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1037 PM CST SAT DEC 31 2011 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .UPDATE...IMPRESSIVE SYSTEM WITH STG DYNAMICS BEARING DOWN ON THE AREA. BUT MOISTURE SOMEWHAT LIMITED...AND ADDING COMPLICATIONS TO THE FCST. PERHAPS STARTING TO GET A BETTER IDEA OF HOW SYSTEM WL EVOLVE TNGT. BAND OF PCPN IN ZONE OF STG FRONTOGENETIC FORCING HAS BEEN INCRG FM SWRN MN TO FAR NW WI. SEVERAL LTG STRIKES WITHIN THIS BAND DURING THE PAST HR OR SO. THE BAND WL PROBABLY BE DIRECTED INTO THE NW PART OF THE FCST AREA LATER TNGT...WHERE IT WL SLOWLY WEAKEN LATE TNGT AND EARLY SUN. MEANWHILE..EXPECT ANOTHER BAND OF PCPN TO DEVELOP A LITTLE LATER TNGT FARTHER SE IN ASSOC WITH THE MAIN SHRTWV ITSELF. MIGHT BE SEEING THE START OF THAT NOW WITH BLOB OF PCPN DEVELOPING BTWN OMA AND DSM. THAT WL PROBABLY EXPAND INTO THE SE PART OF THE FCST AREA LATE TNGT...AND THEN LINGER AND POSSIBLY PIVOT ACRS THE ERN PART OF THE FCST AREA SUN MORNING. IT/S STARTING TO LOOK LIKE WE MAY GET A RELATIVE MIN IN THE PCPN IN THE AREA BTWN THE 2 MAIN BANDS. CURRENT FCST SEEMS TO HAVE A DECENT HANDLE ON THE OVERALL SCENARIO. MAIN CHGS WITH THE UPCOMING UPDATE WL BE TO TWEAK PCPN TIMING A BIT IN THE GRIDS...AND TO MOVE THE QPF/SNOWAMT GRIDS TOWARD SCENARIO DESCRIBED ABOVE. WON/T BE MAKING ANY CHGS TO HEADLINE TYPES. ONLY CHG WL BE TO START CALUMET/BROWN COUNTY WW.Y AT 09Z SINCE CURRENT 12Z START LOOKS A LITTLE LATE. NPW FOR THE WI.Y ALREADY OUT. REST OF UPDATED PRODUCE SUITE WL BE OUT ASAP. SKOWRONSKI && .PREV DISCUSSION...ISSUED AT 640 PM CST SAT DEC 31 2011... UPDATE...IMPRESSIVE SYSTEM CONTS TO EVOLVE IN THE PLAINS TNGT. INTENSE VORT APPEARS TO HAVE FINALLY FINISHED DIGGING. IT/S MOVG EWD ACRS N-C KS RIGHT NOW. IT SEEMS DESTINED TO SWING ARND INTO A NEGATIVE TILT AS IT EJECTS OUT TOWARD LAKE MICHIGAN LATE TNGT AND EARLY SUN. TREND ON GUID SEEMS TO BE TO SHIFT BETTER FORCING MORE TOWARD E-C WI...WITH COMMA HEAD STRUCTURE POSSIBLY EVOLVING AND PIVOTING ACRS THAT AREA VERY LATE TNGT AND EARLY SUN. THAT CERTAINLY FITS WITH THE SRN POSN OF THE VORT RIGHT NOW...BUT WOULD LIKE TO FOLLOW EVOLUTION OF SYSTEM A LITTLE MORE AND GET A PEEK AT THE 00Z GUIDANCE PKG BEFORE TOTALLY COMMITTING TO THAT CHG IN THE FCST. AS THINGS STAND RIGHT NOW...WL PROBABLY BE ADJUSTING FCST TO HAVE A LITTLE MORE SN IN ERN WI AND A LITTLE LESS IN C/NC WI /OTHER THAN THE SNOWBELT AREAS/. DON/T ANTICIPATE ANY CHG TO HEADLINE TYPES...THOUGH WL NEED TO TAKE A LOOK AT START TIMES WITH EVENING UPDATE. TARGET IS TO HAVE UPDATED PRODUCT SUITE OUT BTWN 900 PM AND 930 PM. SKOWRONSKI DISCUSSION ISSUED AT 226 PM CST SAT DEC 31 2011... SHORT TERM...TONIGHT THROUGH NEW YEARS DAY. LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A DEVELOPING LOW PRESSURE SYSTEM MOVING EAST OVER SOUTHEAST NEBRASKA THIS AFTERNOON...JUST AHEAD OF A VIGOROUS SHORTWAVE. WEAK SHORTWAVE IMPULSE TRAVELING NORTHEAST OVER MINNESOTA HAS GENERATED A BAND OF SLEET/FREEZING RAIN OVER NORTHERN WISCONSIN WHICH HAS BEEN REACHING THE GROUND...BUT IS NOT ACCUMULATING...ACCORDING TO A SPOTTER AT LAKE TOMAHAWK. OTHERWISE...MID AND HIGH CLOUDS CONTINUE TO PASS OVER THE STATE...AND LOW CLOUDS CONTINUE TO BE A NUISANCE OVER CENTRAL AND NORTHEAST WISCONSIN...JUST NORTH OF A SURFACE WARM FRONT. AHEAD OF THE LOW...PLENTY OF CLEAR SKIES AND DRY AIR EXISTS OVER KANSAS...MISSOURI...AND SOUTHERN ILLINOIS WHERE DEWPOINTS ARE IN THE 20S AND 30S. BUT FARTHER NW...AN FGEN BAND IS DEVELOPING OVER NE NEBRASKA AND SE SOUTH DAKOTA...WHICH WILL BE THE FEATURE TO WATCH HEADING INTO TONIGHT. ALSO...BEEFY WINDS OF 45-60 KTS ARE IMPACTING THE FRONT RANGE OF THE ROCKIES. AS THE SURFACE LOW TRACKS NE...HEADLINES FOR BOTH SNOW AND WIND ARE THE MAIN FORECAST CONCERNS. TONIGHT...BEEFY SHORTWAVE OVER THE PLAINS WILL BECOME NEGATIVELY TILTED AS IT DRIVES A SURFACE LOW TO THE NORTHEAST TO CENTRAL OR SOUTHERN LAKE MICHIGAN. MODELS DIDNT INITIALIZE ALL THAT WELL THIS MORNING (TOO WEAK WITH THE SHORTWAVE...AND THERMAL PROBLEMS)...SO ITS TOUGH TO HAVE CONFIDENCE IN ANY ONE PARTICULAR MODEL. TRIED TO BLEND THE NAM AND GFS...BUT CONFIDENCE IS NO BETTER THAN AVERAGE WITH THE DETAILS. ALTHOUGH WILL HAVE SE WINDS AT THE SURFACE...WINDS TURN TO THE SW ALOFT AND DRAW IN WARMER AIR FROM THE CENTRAL PLAINS. HOWEVER...THE AIR FROM THE PLAINS IS ALSO QUITE DRY AS DEPICTED BY THE 12Z RAOBS (PWATS LESS THAN 0.4 INCHES INTO NORTHERN TEXAS AND LOUISIANA)...AND PRECIP MAY BE SLOW TO MOVE INTO THE REGION DESPITE INCREASING FORCING. AS A RESULT...HAVE DELAYED PRECIP UNTIL AFTER MIDNIGHT. AS THE LOW MOVES OVER SOUTHEAST WISCONSIN TONIGHT...A TIGHTENING THERMAL GRADIENT ON THE NW FLANK OF THE LOW WILL LEAD TO AN FGEN CIRCULATION MOVING FROM SW TO NE ACROSS THE STATE. PTYPE IS LIKELY TO START OUT AS ALL SNOW OVER N-C WISCONSIN...WHERE EVAPORATION INTO A DRY LAYER ALOFT YIELDS WET BULB TEMPERATURES BELOW ZERO. NOT AS CLEAR CUT OVER CENTRAL WISCONSIN WHERE WET BULB TEMPERATURES APPROACH 0C AT MIDNIGHT SO LEFT A RAIN/SNOW MIX THERE. ENOUGH WARM AIR LOOKS TO SURGE INTO THE FOX VALLEY AND LAKESHORE WHERE PTYPE COULD START OUT AS ALL RAIN...BEFORE TRANSITIONING TO A MIX OR ALL SNOW BY 12Z. BECAUSE OF THE MIX...SNOW ACCUMS LOOK TO BE QUITE A BIT HIGHER OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...ON THE ORDER OF 1 TO 3 INCHES...COMPARED TO LESS THAN AN INCH OVER THE FOX VALLEY AND LAKE SHORE. WINDS WILL ALSO BE BEGINNING TO STRENGTHEN LATE TONIGHT...BUT THE REAL PUSH WONT BE UNTIL SUNDAY MORNING. NEW YEARS DAY...LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT LIFTS OVER NORTHERN LOWER MICHIGAN AND LAKE HURON ON SUNDAY. ONGOING PRECIP WILL HAVE CHANGED TO ALL SNOW EXCEPT OVER DOOR COUNTY EARLY SUNDAY MORNING. ARCTIC AIR WILL BE ROTATING AROUND THE LOW...WHICH WILL STEEPEN LOW LEVEL LAPSE RATES...AND ALLOW MIXING OF 900MB WINDS OF 40 TO 50 KTS. BECAUSE OF THE WINDS AND SNOWFALL...SUNDAY MORNING LOOKS TO HAVE THE MOST IMPACT FROM THE STORM...AS THERE COULD BE A 2-3 HR PERIOD OF FAIRLY NASTY CONDITIONS. THE SNOW WILL BE WINDING DOWN OVER CENTRAL AND NORTHEAST WISCONSIN POST 15Z WITH TOTAL ACCUMULATIONS OF 2-4 INCHES AND 1-3 INCHES RESPECTIVELY. HOWEVER...NW WINDS AND GROWING INSTABILITY OVER WESTERN LAKE SUPERIOR WILL SET UP GOOD CONDITIONS FOR LAKE EFFECT SNOW. SOME QUESTIONS ON THE EXACT WIND DIRECTION...AS 1000-850MB WINDS BACK AROUND TO THE 320-330 DEGREE DIRECTION LATE SUNDAY MORNING AND INTO THE AFTERNOON. AS A RESULT...BEST CONDITIONS FOR BEEFY SNOW ACCUMULATIONS MAY HAVE TO WAIT UNTIL SUNDAY NIGHT WITHIN THE SNOW BELT. WILL STILL KEEP 2-4 INCHES IN THE FORECAST THOUGH. ONCE THE SNOW DIMINISHES OUTSIDE THE SNOW BELT...WIND GUSTS WILL REMAIN AN ISSUE FOR THE REST OF THE DAY. GUSTS WILL LIKELY FALL IN THE 40-50 MPH RANGE...AND THE HIGHEST GUSTS SHOULD FALL OVER CENTRAL AND NORTHEAST WISCONSIN. HAVE POSTPONED THE START OF THE WIND ADVISORY UNTIL 18Z EVERYWHERE...FIGURING THE MORNING SNOW WILL HAVE POTENTIAL TO BLOW AROUND THROUGH AT LEAST MIDDAY. WILL SEE MORNING HIGHS IN THE MID 20S TO LOWER 30S FALL THROUGH THE DAY. AS FOR HEADLINES...ALREADY MENTIONED THE WIND ADVISORY. HAVE DELAYED THE WINTER HEADLINES UNTIL 06Z TONIGHT FOR NORTH-CENTRAL WISCONSIN AND UNTIL 09Z FOR NORTHEAST WISCONSIN (EXCEPT FOR THE DOOR WHICH STARTS AT 12Z). STUCK WITH THE WINTER WEATHER ADVISORY BECAUSE FIGURING SNOW AMOUNTS WILL BE IN THE 2-4 INCH RANGE AT THE HIGHEST END...AND THE SNOW WILL BE WINDING DOWN AS THE WINDS CRANK UP SUNDAY MORNING. THERE MAY BE A SHORT WINDOW OF A COUPLE HOURS OF LOW VSBYS (SAY A HALF MILE OR LESS)...BUT FELT THE MARGIN OF ERROR IS TOO HIGH FOR AN UPGRADE TO A WINTER STORM WARNING. COMBINED WITH UNCERTAINTY IN MODEL PERFORMANCE...HAVE STUCK WITH A WINTER WEATHER ADVISORY FOR NOW. LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. CYCLONIC UPPER FLOW WILL PRODUCE LAKE EFFECT SNOW IN FAR NORTHCENTRAL WISCONSIN AND SNOW SHOWERS OR FLURRIES SUNDAY NIGHT THROUGH MONDAY. MONDAY SHOULD BE THE COLDEST DAY OF THE WINTER SO FAR WITH HIGHS IN THE HIGH SINGLE NUMBERS AND TEENS ALONG WITH A GUSTY WIND PRODUCING WIND CHILLS BELOW ZERO. 850 MB TEMPERATURES FORECAST TO FALL TO NEAR -20C LATE SUNDAY NIGHT AND MONDAY MORNING CREATING IMPRESSIVE INSTABILITY OVER LAKE SUPERIOR. WIND DIRECTIONS ARE NOT IDEAL (A LITTLE TOO MUCH WESTERLY COMPONENT) FOR VILAS COUNTY AND THE WIND SPEEDS ARE ACTUALLY STRONGER THAN IDEAL (WINDS MORE THAN 40 KNOTS DOES NOT PERMIT DRY AIR TO PICK UP MUCH MOISTURE IF IT TRAVEL SO FAST ACROSS THE LAKE). SO THINK THAT WE WILL SEE ANOTHER 3 TO 5 INCHES ACROSS VILAS COUNTY FOR THE SUNDAY EVENING THROUGH MONDAY NOON WITH LOCALLY HIGHER AMOUNTS NEAR THE MICHIGAN BORDER. UPPER RIDGING BEGINS TO ARRIVE MONDAY EVENING WHICH WILL CAUSE WINDS TO BACK SUFFICIENTLY TO DIMINISH THE LAKE EFFECT SNOW TO JUST FLURRIES. A CLIPPER SYSTEM WILL BRING INCREASING CLOUDS TUESDAY AND MAYBE SOME SNOW SHOWERS TUESDAY NIGHT. NO MUCH EXPECTED DUE TO VERY DRY AIR IN PLACE BEFORE IT/S ARRIVAL. THEN MORE UPPER RIDGING FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH MAINLY DRY AND MILD WEATHER. A BIG DIFFERENCE IN THE MODELS FOR NEXT SATURDAY OVER THE WESTERN GREAT LAKES SO MADE NO CHANGES TO PREVIOUS FORECAST FOR THAT PERIOD. MARINE...SOUTH WINDS AHEAD OF AN APPROACHING ARCTIC FRONT COULD CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFTS THIS AFTERNOON AND TONIGHT. AS THE ARCTIC COLD FRONT SWEEPS EAST OF THE AREA LATE TONIGHT....WEST TO NORTHWEST GALES WILL DEVELOP SUNDAY MORNING WHICH WILL CONTINUE INTO MONDAY AFTERNOON. THERE IS AN OUTSIDE CHANCE THAT GUSTS COULD APPROACH OR REACH STORM FORCE OVER NORTHERN DOOR COUNTY SUNDAY NIGHT. && .AVIATION...FOR 06Z TAF ISSUANCE. PCPN WORKING IN A LITTLE MORE QUICKLY THAN EARLIER EXPECTED. SKOWRONSKI && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST SUNDAY FOR WIZ013- 020-021-031-037>039-045-048-049-073-074. WIND ADVISORY FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR WIZ010>013-018>021-030-031-035>040-045-048>050-073-074. WINTER WEATHER ADVISORY FROM 6 AM TO NOON CST SUNDAY FOR WIZ022- 040-050. WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR WIZ010>012-018- 019-030-035-036. WIND ADVISORY FROM NOON SUNDAY TO 6 PM CST MONDAY FOR WIZ022. WINTER STORM WARNING UNTIL 3 PM CST MONDAY FOR WIZ005. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 957 PM CST SAT DEC 31 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 957 PM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP AS SNOW SPREADS ACROSS THE AREA. BE SURE TO CHECK FORECAST AND WARNING AND ADVISORY PRODUCTS WHICH WILL CONTAIN SPECIFIC INFORMATION ON YOUR AREA OF INTEREST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THE SNOW WILL DIMINISH OVER MOST OF THE AREA SUNDAY...BUT HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE AS STRONG WEST TO NORTHWEST WINDS DEVELOP. SNOW SHOWERS ARE EXPECTED TO CONTINUE IN THE LAKE SUPERIOR SNOWBELT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND MEASURED PEAK WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-011100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 957 PM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SOUTH WINDS MAY APPROACH GALE FORCE ON LAKE MICHIGAN TONIGHT...WITH WAVES BUILDING TO AS HIGH AS 6 TO 10 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY WEST TO NORTHWEST GALES ARE EXPECTED SUNDAY MORNING THROUGH MONDAY AFTERNOON. THERE IS SOME POTENTIAL FOR GUSTS TO APPROACH STORM FORCE OVER WATERS ADJACENT TO THE NORTHERN PART OF THE DOOR PENINSULA. JS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1010 PM CST SAT DEC 31 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 1010 PM CST SAT DEC 31 2011 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT... PRECIPITATION WILL OVERSPREAD CENTRAL AND NORTH-CENTRAL WISCONSIN LATE THIS EVENING...AND EAST-CENTRAL AND NORTHEAST WISCONSIN AFTER MIDNIGHT. THE PRECIPITATION IN CENTRAL AND NORTH-CENTRAL WISCONSIN WILL BE MAINLY SNOW...THOUGH SOME FREEZING RAIN OR RAIN COULD BE MIXED IN AT THE ONSET. TEMPERATURES WERE WARMER IN EASTERN WISCONSIN...SO A PERIOD OF RAIN IS POSSIBLE BEFORE THE PRECIPITATION CHANGES TO SNOW. THE HEAVIEST SNOWS WILL PUSH ACROSS NORTH-CENTRAL WISCONSIN DURING THE PRE-DAWN HOURS. OVER EASTERN WISCONSIN...THE HEAVIEST SNOWS ARE LIKELY TO OCCUR BETWEEN 4 AM AND 9 AM. COLDER AIR WILL BE MOVING INTO THE AREA SUNDAY. THAT WILL CAUSE TEMPERATURES TO REMAIN NEARLY STEADY OR FALL THROUGH THE DAY. IN ADDITION...WEST TO NORTHWEST WINDS WILL INCREASE AND COULD GUST TO 45 TO 50 MPH BY AFTERNOON. THAT WILL CREATE SOME BLOWING AND DRIFTING OF THE SNOW...AND PROLONG THE HAZARDOUS TRAVEL CONDITIONS. ROAD CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE OVERNIGHT...AND REMAIN POOR ON SUNDAY. IF YOU ARE PLANNING TO TRAVEL DURING THE REST OF THE NIGHT OR SUNDAY...BE SURE TO ALLOW FOR EXTRA TRAVEL TIME SO THAT YOU CAN REACH YOUR DESTINATION SAFELY. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 106 AM CST SUN JAN 1 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 106 AM CST SUN JAN 1 2012 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO DEVELOP OVERNIGHT... WIDESPREAD LIGHT TO MODERATE SNOW WAS OCCURRING OVER NORTH CENTRAL WISCONSIN...WITH A MIXTURE OF SNOW...RAIN AND FREEZING RAIN IN CENTRAL WISCONSIN. THIS PRECIPITATION WILL OVERSPREAD THE REST OF NORTHEAST AND EAST CENTRAL WISCONSIN DURING THE EARLY MORNING HOURS. WARMER TEMPERATURES IN EASTERN WISCONSIN WILL ALLOW FOR A PERIOD OF RAIN BEFORE THE PRECIPITATION CHANGES OVER TO SNOW OVERNIGHT INTO SUNDAY MORNING. THE HEAVIEST SNOWS WILL PUSH ACROSS NORTH-CENTRAL WISCONSIN THROUGH ABOUT 6 AM. OVER EASTERN WISCONSIN...THE HEAVIEST SNOWS SHOULD OCCUR BETWEEN 4 AM AND 9 AM. COLDER AIR WILL BE MOVING INTO THE AREA ON SUNDAY...WHICH WILL CAUSE TEMPERATURES TO REMAIN NEARLY STEADY OR FALL THROUGH THE DAY. IN ADDITION...WEST TO NORTHWEST WINDS WILL INCREASE AND COULD GUST TO 45 MPH BY AFTERNOON. THAT WILL CREATE SOME BLOWING AND DRIFTING OF THE SNOW...AND PROLONG THE HAZARDOUS TRAVEL CONDITIONS. HAZARDOUS TRAVEL CONDITIONS ARE ALREADY OCCURRING IN PARTS OF NORTH CENTRAL AND CENTRAL WISCONSIN. ROAD CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE IN NORTHEAST AND EAST CENTRAL WISCONSIN OVERNIGHT INTO SUNDAY MORNING...AND REMAIN POOR ON SUNDAY. IF YOU ARE PLANNING TO TRAVEL DURING THE REST OF THE NIGHT OR SUNDAY...BE SURE TO ALLOW FOR EXTRA TRAVEL TIME SO THAT YOU CAN REACH YOUR DESTINATION SAFELY. KIECKBUSCH
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354349.